Menu
  • Drug Overdose Facts
  • Fatal opioid-related drug overdose poisonings represent the fastest growing segment of overall deaths in the U.S.
  • Chronic heavy drinking can make individuals more susceptible to pneumonia, lung collapse and pulmonary infections.
  • One of the problems with cases of serious alcohol poisoning is that the symptoms of this type of overdose are commonly the same as those of non-fatal intoxication.
  • Substance abuse experts in the United States suspect that the rise in heroin drug overdose deaths are due to fluctuations in the drug's purity levels.
  • After completing residential drug rehab individuals should enroll in an outpatient treatment program and/or aftercare programs will help to reduce the risk of relapse once a patient leaves the residential setting.
1-866-847-9981
Name: Type of Treatment:
Email: Drug Abused
Phone: Describe the Situation:
City:

Essential Information about Opium Addiction

Opium contains potent substances that can be very addictive and dangerous when taken in large amounts. This drug is also an effective painkiller, and it affects the brain chemicals that are responsible for a person's movement and emotions. Among the different types of opiates include oxycodone, morphine, and vicodin. These medications cause people to feel euphoric or "high", and some users become tolerant and dependent on the drug.

What Causes Opium Addiction

A person becomes addicted to the drug when he or she achieves a pleasurable sensation after taking the substance. The limbic system in the brain is responsible for processing the positive reinforcement that the person experiences. When people take opium, they feel euphoric and calm. The brain sends signals to the body and interprets the experience as pleasant. However, as the drug's effects fade individuals decide to acquire more of the drug, so they can obtain the same feeling when they first used the substance.

Symptoms of Opium Addiction

Opium addiction can lead to a number of physical symptoms with varying degrees. The severity of the symptoms depends on the dosage and length of use. For instance, when the drug is injected, the effect can be felt immediately, as compared to when it is smoked or snorted.

Among the physical signs of opium addiction include chills, diarrhea, sweating, nausea, and vomiting. These symptoms are quite typical among those who have been using the drug for a long time. These signs may also be visible when the person fails to take a dose regularly.

Some people also tend to look differently before and after they have taken the drug. Several drug users lose weight, and they may have poor hygiene because of their preoccupation with the drug.

Behavioral Effects of Drug Addiction

Most users also act in a different way because of the effects of the drug on the way they think and feel. For instance, they may be prone to anger, depression and agitation. When they stop taking the drug, they may feel paranoid, fearful, anxious most of the time. They may also become very desperate to have their next dose of the drug. Some other users tend to suffer from visual or auditory hallucinations.

Compulsion to Take Drugs

Those who are addicted to opium may feel the constant need to take the drug even when it causes negative effects on them. An individual may end up spending his or her money just to buy drugs, and others choose to participate in illegal activities in trying to get more supply of opium. They may also have problems in school or work because of their inability to deal appropriately with others.

Tolerance to Opium

As the body becomes familiar with the effects of opium, the brain tends to become tolerant with the drug. This occurs because the nervous system has already adjusted to the presence of the substance after a long period. When this happens, a person will crave for more of the drug, and he or she will increase the dosage just to attain the kind of after-effects desired. These individuals are likely to suffer from an overdose because they are no longer aware of the amount of drug that they take.

When a person uses the drug inappropriately, an overdose may occur. A person will continue to take a huge amount of the drug in order to satisfy his or her senses. These drug users crave for the similar kind of high that they had obtained when they first started using opium.

Relapses after Therapy or Treatment

In most cases, rehabilitation is the only way that can help a person surpass the difficulties caused by drug addiction. A person may need counseling, so that he or she will be able to avoid relapse. When a relapse occurs, individuals may experience symptoms that get worse with each occurrence. It is also important to remember that withdrawal effects can be very disconcerting for any individual. This means, a person needs more support and assistance, so that he or she can overcome this stage. It will be helpful when the drug users search for a holistic form of therapy in overcoming the negative effects of drugs and withdrawal. A drug-free treatment option will reduce the possibility of relapse and further health conditions.

1-866-847-9981